Bone drugs: denosumab discontinuation: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Bone drugs: denosumab discontinuation

Sample item

A 72-year-old woman completes three years of six-monthly denosumab and then stops it without any follow-on treatment. Nine months later she presents with several new vertebral fractures. What is the most likely mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Rebound surge in osteoclast activity and bone turnover after RANKL inhibition ends

Denosumab is a monoclonal antibody against RANKL that suppresses osteoclast formation reversibly. After the last dose, osteoclast activity rebounds above baseline, bone density falls rapidly and clustered vertebral fractures can follow. A bisphosphonate is commonly given after stopping to blunt the rebound.

Option by option

  • A. Delayed osteonecrosis of the jaw

    Osteonecrosis of the jaw is a rare complication of treatment and does not cause multiple vertebral fractures.

  • B. Cumulative accumulation of denosumab in bone matrix

    Denosumab is an antibody cleared by the reticuloendothelial system and does not accumulate in bone like bisphosphonates.

  • C. Rebound surge in osteoclast activity and bone turnover after RANKL inhibition ends (correct)

    Loss of RANKL inhibition allows a rebound in resorption and loss of bone mineral density.

  • D. Development of secondary hyperparathyroidism from hypocalcaemia

    Hypocalcaemia is an early effect of treatment, especially in renal failure, and is not the cause of rebound fractures.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Rebound surge in osteoclast activity and bone turnover after RANKL inhibition ends. Denosumab is a monoclonal antibody against RANKL that suppresses osteoclast formation reversibly.

Why is "Delayed osteonecrosis of the jaw" not the answer?

Osteonecrosis of the jaw is a rare complication of treatment and does not cause multiple vertebral fractures.

Why is "Cumulative accumulation of denosumab in bone matrix" not the answer?

Denosumab is an antibody cleared by the reticuloendothelial system and does not accumulate in bone like bisphosphonates.

Why is "Development of secondary hyperparathyroidism from hypocalcaemia" not the answer?

Hypocalcaemia is an early effect of treatment, especially in renal failure, and is not the cause of rebound fractures.

What concept does this question test?

It tests Bone drugs: denosumab discontinuation in Pharmacology. After the last dose, osteoclast activity rebounds above baseline, bone density falls rapidly and clustered vertebral fractures can follow. A bisphosphonate is commonly given after stopping to blunt the rebound.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Bone drugs: denosumab discontinuation?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.